Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS New York, NY

August 28, 2001Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 28, 2001, 6:49 PM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2001, 6:49 PM EDT (22:49 UTC)
Expired
Aug 28, 2001, 7:30 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS51 KOKX 282249
SVROKX
CTC009-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
649 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF 
  WALLINGFORD TO 6 MILES SOUTH OF NEW HAVEN...MOVING SOUTHEAST AT 20 
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH BRANDFORD AT 705 PM EDT
  GUILFORD...NORTH MADISON AT 720 PM EDT

$$
GC

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4159 7276 4126 7299 4124 7286 4126 7257
          4143 7266 4143 7275

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:25 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 28, 1:25 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
125 PM EDT TUE AUG 28 2001

ACTIVITY SPARKED UP ACRS NE OH LT THIS MRNG ON SRN EDGE OF LINE.
SHORT WAVE OVR LK SUPERIOR AT NOON AND ADVANCING SEWD. WL HAVE REST
OF TDY PD IN ZONES TO CVR BULK OF STORMS THRU AREA. BEST DYNAMICS
AND COLDEST AIR STAY TO OUR N. HOWEVER...DEW POINTS IN THE MID TO
UPR 60S WL HELP FUEL STORMS HERE NR THE COAST. PCPN WATER 1.37 OKX
AND 1.63 CHH...THUS HEAVY RAINS SHOULD OCCUR WITH STORMS. SPC
EXPANDED SLIGHT RISK AREA WITH LAST UPDATE FOR THIS AFTN AND TNGTS
ACTIVITY. WL KEEP ENHANCE WORDING IN FOR REST OF TDY AND INCR POPS
TO LIKELY. WL LINGER A LOW CHC POPS INTO TNGT PD. SEE TAFS FOR
TIMING.

ONCE THIS FNT MOVES THRU HI PRES BLDS IN FROM WRN GRT LKS RGN.
AIR WL BE DRIER...VERY COMFORTABLE WITH DEW POINTS ACTUALLY FCST
TO DROP INTO THE 50S.

MARINE...WL ALSO HAVE REST OF TDY PD TO CVR STORMS. WL ALSO HAVE
ENHANCE WORDING FOR WIND AND WAVES HIGHER IN AND NEAR TSTMS.
OTHERWISE...BELOW SCA CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 28, 3:25 PM EDT, 3 hours 24 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
325 PM EDT TUE AUG 28 2001

THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH
A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY
THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS
AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 28, 3:25 PM EDT, 3 hours 24 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
325 PM EDT TUE AUG 28 2001

THE STORM PREDICTION CENTER CONTINUES THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE LOCAL AREA THROUGH EARLY TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT SLICING THROUGH
A MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY
THE FRONT. HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS. ALSO...SOME
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...STRONG GUSTY WINDS
AND HAIL. THERE IS THE POTENTIAL SOME THUNDERSTORMS COULD APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

...CORRECTED TYPO...

Nearby

Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.